Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 12, 2022, 8:33 PM EDT for Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 8:33 PM EDT (00:33 UTC)
- Expired
- Jul 13, 2022, 12:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:30 PM EDT | FLASH FLOOD | 13 E Vansant, VA | *** 1 INJ *** MANY ROADS IMPASSABLE. 100-125 IMPACTED STRUCTURES, 40 RESIDENTS UNACCOUNTED FOR, 2,007 POWER OUTAGES. A STATE OF EMERGENCY HAS BEEN DECLARED. |
| Jul 12, 9:30 PM EDT | FLASH FLOOD | 8 Ene Grundy, VA | MEDIA REPORTS AND 911 DISPATCH CONFIRMS FLASH FLOODING ALONG SLATE CREEK NEAR SQUIRE BRANCH. MULTIPLE OTHER REPORTS OF FLASH FLOODING IN EASTERN HALF OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
749
WGUS51 KRLX 130033
FFWRLX
VAC027-WVC047-059-109-130430-
/O.NEW.KRLX.FF.W.0040.220713T0033Z-220713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
833 PM EDT Tue Jul 12 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Buchanan County in southwestern Virginia...
McDowell County in southern West Virginia...
Southeastern Mingo County in southern West Virginia...
Wyoming County in southern West Virginia...
* Until 1230 AM EDT.
* At 833 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Welch, Grundy, Pineville, Mullens, Oceana, Gary, War, Northfork,
Hanover, R.d. Bailey Lake, Gilbert Creek, Big Rock, Gilbert, Davy,
Bradshaw, Iaeger, Keystone, Anawalt, Kimball and Avondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3762 8197 3766 8182 3771 8168 3754 8132
3747 8128 3746 8131 3742 8128 3742 8131
3727 8142 3726 8150 3723 8151 3721 8156
3720 8168 3724 8172 3720 8176 3717 8186
3720 8212 3731 8230 3742 8214 3745 8194
FLASH FLOOD...RADAR INDICATED
$$
Kredensor1 follow-up statement
330
WGUS71 KRLX 130235
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1035 PM EDT Tue Jul 12 2022
VAC027-WVC047-059-109-130430-
/O.CON.KRLX.FF.W.0040.000000T0000Z-220713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-Mingo WV-Wyoming WV-
1035 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT WEDNESDAY
FOR BUCHANAN, MCDOWELL, SOUTHEASTERN MINGO AND WYOMING COUNTIES...
At 1035 PM EDT, Local law enforcement reported widespread flooding
and road closures in the warning area. Between 2 and 4 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in Buchanan County, Virginia. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Welch, Grundy, Pineville, Mullens, Oceana, Gary, War, Northfork,
Hanover, R.d. Bailey Lake, Gilbert Creek, Big Rock, Gilbert, Davy,
Bradshaw, Iaeger, Keystone, Anawalt, Kimball and Avondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3762 8197 3766 8182 3771 8168 3754 8132
3747 8128 3746 8131 3742 8128 3742 8131
3727 8142 3726 8150 3723 8151 3721 8156
3720 8168 3724 8172 3720 8176 3717 8186
3720 8212 3731 8230 3742 8214 3745 8194
FLASH FLOOD...OBSERVED
$$
KredensorWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:07 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 12, 8:07 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 807 PM EDT Tue Jul 12 2022 .SYNOPSIS... A few showers may linger to the southeast overnight. High pressure yields drier conditions Wednesday through Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 805 PM Tuesday... Showers and thunderstorms are moving southeast out of the area this evening. A few showers could persist in the southeast corner of the CWA tonight, while the rest of the area will be drier. Have updated PoPs to reflect the current progress of showers/storms through the area and also freshened up temperatures and dewpoints. Otherwise, the forecast is generally on track. As of 225 PM Tuesday... Cold front will continue to work southeastward across our region into the evening with scattered to numerous showers and thunderstorms continuing to develop in advance the front. Storms have so far favored our northern counties where better shear exists with the cells on the more southern end of the developing line remaining weak. Models soundings show a capping inversion aloft that is shown to weaken through time, so storms should intensify as they continue to work eastward deeper into our CWA, coincident with peak heating. Despite less shear over our southern CWA, DCAPE suggests severe wind potential. Due to these factors, Severe Thunderstorm Watch has been issued for most of our WV counties through 10 pm this evening. The front hangs up a tad over our far southern counties into the evening and a few showers may linger down there throughout the night. Otherwise, fog and low clouds will develop overnight into Wednesday morning with patchy dense fog likely. High pressure wedges into the region on Wednesday with the now stalled front residing just to our south necessitating a small PoP over our far southern counties. An upper level trough will also be swinging across the Great Lakes and upper Ohio Valley late in the day and this my fuel a rogue shower or storm across our far northwest counties during the afternoon. Otherwise, it will be a pleasant day with comfortable humidity. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 1215 PM Tuesday... In the wake of the cold front from Tuesday night, showers will remain a possibility to our south for the rest of Wednesday along VA and southeast WV due to parallel flow along the boundary. This is courtesy of an upper level long wave trough keeping the feature relatively quasi-stationary along that region. This upper level feature will also promote slight chances of rain where the region of greatest divergence aloft and rising motion will exist across northwestern Ohio Valley through Wednesday. The upper level trough hangs around for Thursday, but models keep us dry due to surface high pressure moving in although we cannot rule out the possibility of an isolated shower or two somewhere across the area, especially during peak heating hours as well as lifting potential from the upper trough. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 1215 PM Tuesday... The aforementioned upper level trough stays around for Friday, but models hint at the area remaining dry with surface high pressure continuing to maintain itself over the area. By Saturday, lower heights and a few disturbances push into the area and will start to spread chances for showers and storms over the weekend, mainly staring on Sunday. This will ensure an active weather pattern going into the new work week as another long wave trough parks across the region reinforcing unsettled weather. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... As of 805 PM Tuesday... Outside of thunderstorms and low CIGs at EKN, VFR conditions are present this evening. Showers and storms will continue to progress southeast out of the area this evening, though a few showers could linger near BKW overnight. During the night, flight conditions are expected to deteriorate, with fog or low stratus bringing IFR or worse CIGs/VIS to most - if not all - TAF sites. Once fog/stratus burns off Wednesday morning, VFR returns across the area and is expected to persist for the remainder of the period. Winds will be calm to light overnight, then 5-10KT westerly winds are expected through the day Wednesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage, intensity, and duration of fog or low stratus tonight may vary from the forecast. Showers could persist near BKW longer than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H M L M M M HTS CONSISTENCY H H H H H H H H H M L L BKW CONSISTENCY H H H H H M H M M L L M EKN CONSISTENCY H H H H H H M H L M M M PKB CONSISTENCY H H H H H H H H H M L L CKB CONSISTENCY H H H H H H H H M L L M AFTER 00Z THURSDAY... IFR possible in fog Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JZ/JLB NEAR TERM...ABE/JLB SHORT TERM...JZ LONG TERM...JZ AVIATION...JLB
Hazardous weather outlook, Jul 12, 4:52 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 AM EDT Tue Jul 12 2022 KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>034-039-040-515>526-130900- Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 452 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop along a front moving across from the north, peaking during the afternoon and evening. Storms may potentially become severe with gusty winds the main threat. Stronger cells may also produce locally heavy rainfall that could cause water issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-130900- Perry-Morgan- 452 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 7:48 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
748 PM EDT Tue Jul 12 2022
VAZ004-WVZ033-034-130030-
Buchanan VA-Wyoming WV-McDowell WV-
748 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of central Buchanan,
McDowell and southeastern Wyoming Counties through 830 PM EDT...
At 746 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northfork to near Grundy. Movement was east at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Welch, Grundy, Gary, War, Northfork, Davy, Bradshaw, Keystone,
Anawalt, Kimball, Jolo, Oakwood, Stacy, Maybeury, Elbert, Vansant,
Coalwood, Avondale, Cucumber and Jenkinjones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3729 8227 3752 8147 3748 8127 3746 8131
3742 8128 3742 8131 3732 8137 3732 8140
3727 8142 3727 8145 3725 8148 3726 8150
3723 8151 3721 8156 3720 8168 3724 8172
3724 8174 3720 8176 3718 8185 3713 8192
TIME...MOT...LOC 2346Z 286DEG 22KT 3744 8140 3726 8202
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KredensorLocal storm report, Jul 12, 8:06 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 10 NNW MILTON 38.58N 82.18W
07/12/2022 MASON WV 911 CALL CENTER
TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
RD.
&&Local storm report, Jul 12, 8:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 10 NNW MILTON 38.58N 82.18W
07/12/2022 MASON WV 911 CALL CENTER
TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
RD.
&&Local storm report, Jul 12, 8:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 10 NNW MILTON 38.58N 82.18W
07/12/2022 MASON WV 911 CALL CENTER
TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
RD.
&&Local storm report, Jul 12, 8:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD 1 SE BECKLEY 37.78N 81.17W
07/12/2022 RALEIGH WV 911 CALL CENTER
LOCAL LAW ENFORCEMENT REPORTED APARTMENT
FLOODING ON S VANCE DR.
&&Local storm report, Jul 12, 8:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD 1 ESE BECKLEY 37.78N 81.17W
07/12/2022 RALEIGH WV 911 CALL CENTER
LOCAL LAW ENFORCEMENT HAS RECEIVED MULTIPLE
REPORTS OF HIGH WATER ON KLAUS STREET AND
HARTLEY AVENUE.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:40 PM EDT | Special Weather Statement | RLX | Buchanan | 50 min |
| Jul 13, 12:28 AM EDT | Areal Flood Warning | RLX | Buchanan | 10 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.